Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 4, NWS Pittsburgh, PA

July 2, 2023Carroll County, Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Jul 2, 2023, 6:54 PM EDT for Carroll County, Harrison County, Jefferson County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 6:54 PM EDT (22:54 UTC)
Expired
Jul 2, 2023, 7:09 PM EDT
In force
15 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, OH, Harrison County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WFUS51 KPBZ 022254
TORPBZ
OHC019-067-081-022330-
/O.NEW.KPBZ.TO.W.0004.230702T2254Z-230702T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
654 PM EDT Sun Jul 2 2023

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  North central Harrison County in east central Ohio...
  West central Jefferson County in east central Ohio...
  Southeastern Carroll County in east central Ohio...

* Until 730 PM EDT.

* At 653 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of Dennison, or 9 miles east of
  Uhrichsville, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Harrison, west central Jefferson and southeastern
  Carroll Counties, including the following locations... Leesville,
  Scio, Amsterdam, Bowerston, Kilgore, Leesville Lake Park, and
  Harlem Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4039 8124 4047 8124 4050 8111 4051 8099
      4047 8091 4041 8093 4038 8101
TIME...MOT...LOC 2253Z 262DEG 25KT 4044 8118 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Frazier
2 follow-up statements
238 
WWUS51 KPBZ 022302
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
702 PM EDT Sun Jul 2 2023

OHC019-067-081-022330-
/O.CON.KPBZ.TO.W.0004.000000T0000Z-230702T2330Z/
Harrison OH-Jefferson OH-Carroll OH-
702 PM EDT Sun Jul 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR NORTH
CENTRAL HARRISON...WEST CENTRAL JEFFERSON AND SOUTHEASTERN CARROLL
COUNTIES...
    
At 702 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Carrollton, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Scio, Amsterdam, Kilgore, and Harlem Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4040 8115 4048 8116 4050 8111 4051 8099
      4047 8091 4041 8093 4038 8101 4039 8113
TIME...MOT...LOC 2302Z 262DEG 25KT 4045 8109 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Frazier
472 
WWUS51 KPBZ 022309
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
709 PM EDT Sun Jul 2 2023

OHC019-067-081-022319-
/O.CAN.KPBZ.TO.W.0004.000000T0000Z-230702T2330Z/
Harrison OH-Jefferson OH-Carroll OH-
709 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR NORTH CENTRAL HARRISON...WEST CENTRAL
JEFFERSON AND SOUTHEASTERN CARROLL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are 
still possible with this thunderstorm.

LAT...LON 4040 8115 4048 8116 4050 8111 4051 8099
      4047 8091 4041 8093 4038 8101 4039 8113
TIME...MOT...LOC 2306Z 262DEG 25KT 4046 8103 

$$

Frazier

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 6:02 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 2, 6:02 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
602 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Passage of a trough to our west under a warm, moist air mass
will continue to stir showers and thunderstorms through
tonight. The main threat in the next 12 hours will be flash
flooding with training storms. The severe threat, mainly for
damaging winds, will remain south of I-70 through midnight.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

The center of a weakening upper-lvl is currently situated near
Chicago as of 6pm. For areas southeast of the pivoting low,
convection has redeveloped over the last few hours within and
along a dry slot in Indiana/central Ohio. With MUCAPE ranging
between 1200J/kg to 1600J/kg this evening and effective shear
near 30kts, eastern Ohio and areas south of I-70 will likely be
the area of concern for damaging winds and small hail.

PWATS are higher than yesterday, nearing 2.00 inches, based on
GOES-16 temp/moisture profiles in eastern OH. Therefore, the
potential for flash flooding continues today for slow moving
storms along weak boundaries and areas that experienced
"training" storms. Expect rainfall rates to exceed 1-2 inches
per hour in some of these passing storms with abundant surface
moisture and a deep warm cloud layer. Based off the latest GFS
run, the depth of the freezing level to lift condensation level
will exceed 13kft, which will produce efficient rainfall rates.

The potential for flooding will continue after midnight but the
severe threat will likely diminish with boundary-layer
decoupling noted in some soundings.

Dense fog is not likely, however there are elevated
probabilities of reduced visibility near I-80 between 3am to
6am.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Showers and isolated thunderstorms will continue for the area
on Monday with a crossing cold front, then gradually waning in
coverage as the weak surface low and associated cold front track
eastward. Coverage is likely to be highest during the afternoon
hours with peak heating. Lingering showers will exit the area
Monday night. Northwesterly flow behind the front will help cool
temperatures a few degrees from previous days.

Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day and into
Wednesday. While we can't rule out a isolated
shower/thunderstorm in the afternoon, kept PoPs generally around
25% or less during the afternoon for both days. Highs will warm
into the mid 80s for most with dewpoints in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A much stronger trough will begin to move into the region by
Thursday and Friday. Once again the ridge in the southeast just
off the SE coast will hinder the approach of the front keeping
renewed convection for Thursday and Friday afternoons as a
stalled surface boundary seems likely. This will likely return
to a diurnally driven environment by the that time period.

By the weekend, the front shifts to the east shifting the bulk
of the rainfall to the east as the main boundary pushes east.
Behind this will be a low confidence forecast as ridging tries
to take over, the lingering air mass will make for an unstable
environment in the afternoons. So did leave low chance pops
inherited by the NBM.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
General improvements are expected today with many ports
clearing to VFR, with MVFR maintenance still in the cards for
FKL and DUJ. Thunder mentions continue to be omitted this
afternoon given morning clouds and surface stabilization. Storm
chances could not be ruled out for FKL and DUJ late afternoon
with a slight amount of instability over saturated low levels.

During the nighttime hours, gusts should subside slightly with
decoupling. Winds will back slightly to the south ahead of the
next surface trough. As this pushes through, thunderstorms will
progress into the region, with temporary restrictions possible.
Storm changes will be most likely for ZZV, and decrease from
west to east as they progress. DUJ/FKL are less likely to see
storms with minimal daytime heating, so VCTS was noted for now.

Recent rainfall and continued low level saturation will bring
MVFR/IFR restrictions once again tonight, though precipitation
seems unlikely by sunrise for most areas. Restrictions will lift
beyond daybreak, though afternoon thunderstorms will be possible
once again tomorrow. There is still low confidence in tomorrow's
coverage.

.OUTLOOK...
After storms Monday and lingering restriction potential through
Monday night, VFR is likely to return into the holiday.
Restrictions may return briefly Tuesday night, but VFR is
likely to prevail through late week otherwise.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley
AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 4:31 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 PM EDT Sun Jul 2 2023

OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078-
WVZ001>004-509-510-032045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
431 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. The potential for severe storms (damaging
wind, hail, tornadoes) is unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057-058-068-069-WVZ012-021-511>514-032045-
Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. There is a low probability of severe storms
through tonight. The main threat would be high wind with small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

SKH

In the hours before

Special weather statement, Jul 2, 5:03 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Sun Jul 2 2023

OHZ048-022145-
Coshocton OH-
503 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 13 miles east of Mount Vernon, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, New Guilford, and Layland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 8218 4045 8194 4035 8197 4028 8217
      4028 8219
TIME...MOT...LOC 2102Z 255DEG 28KT 4038 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Frazier
Special weather statement, Jul 2, 5:45 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Sun Jul 2 2023

OHZ039-048-022215-
Tuscarawas OH-Coshocton OH-
545 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND WEST
CENTRAL TUSCARAWAS COUNTIES THROUGH 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Killbuck, or 9 miles north of Coshocton, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baltic, Stone Creek, Chili, Blissfield, Layland, and Bakersville.

This includes Interstate 77 in Ohio between mile markers 71 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 8199 4045 8194 4044 8167 4050 8167
      4045 8155 4038 8151 4031 8169 4032 8199
TIME...MOT...LOC 2144Z 261DEG 33KT 4039 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Frazier
Special weather statement, Jul 2, 6:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Sun Jul 2 2023

OHZ039-048-022245-
Tuscarawas OH-Coshocton OH-
608 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
CENTRAL TUSCARAWAS COUNTIES THROUGH 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or 7 miles southwest of Dover, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Dennison, Strasburg,
Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Barnhill,
Roswell, Parral, Stone Creek, Chili, and Bakersville.

This includes Interstate 77 in Ohio between mile markers 69 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 8167 4055 8167 4061 8148 4053 8130
      4035 8130 4032 8178 4045 8182
TIME...MOT...LOC 2207Z 259DEG 22KT 4046 8159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Jul 2, 6:18 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Sun Jul 2 2023

OHZ048-022300-
Coshocton OH-
618 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 700 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 11 miles east of Mount Vernon, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, and Layland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8219 4045 8197 4042 8188 4031 8192
      4029 8219
TIME...MOT...LOC 2217Z 262DEG 27KT 4036 8226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Frazier
Local storm report, Jul 2, 6:54 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
654 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Funnel Cloud     1 SW Wainwright         40.40N  81.45W
07/02/2023                   Tuscarawas         OH   911 Call Center

            Funnel cloud spotted along Sharon Valley Road.

&&

Event Number PBZ2301892

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:39 AM EDTSpecial Weather StatementPBZMonroe51 min
Jul 2, 9:35 AM EDTAreal Flood AdvisoryPBZColumbiana3 hr
Jul 2, 5:03 PM EDTSpecial Weather StatementPBZCoshocton42 min
Jul 2, 5:45 PM EDTSpecial Weather StatementPBZCoshocton30 min
Jul 2, 6:08 PM EDTSpecial Weather StatementPBZTuscarawas37 min
Jul 2, 6:18 PM EDTSpecial Weather StatementPBZCoshocton42 min
Jul 2, 6:34 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas26 min
Jul 2, 7:27 PM EDTSpecial Weather StatementPBZJefferson33 min
Jul 2, 7:31 PM EDTSpecial Weather StatementPBZTuscarawas29 min
Jul 2, 7:42 PM EDTSpecial Weather StatementPBZCarroll33 min
Jul 2, 7:46 PM EDTFlash Flood WarningPBZTuscarawas5 hr
Jul 2, 7:56 PM EDTSevere Thunderstorm WarningPBZJefferson34 min
Jul 2, 7:59 PM EDTSpecial Weather StatementPBZHarrison, Tuscarawas31 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.